MAUDE Adverse Event Report: MEDTRONIC COVIDIEN FORTREX 0.035 OTW PTA BALLOON CATHETER; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

MEDTRONIC COVIDIEN FORTREX 0.035 OTW PTA BALLOON CATHETER; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Catalog Number A35HPV12080080
Medical Device Problem Codes Burst Container or Vessel (1074); Detachment of Device or Device Component (2907)
Health Effect - Clinical Codes Embolism (1829); Device Embedded In Tissue or Plaque (3165)
Date of Event 01/04/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
The physician attempted to use a fortrex balloon with a non-medtronic 7f x 7cm (boston) and a 0.035 guidewire (boston) to treat a moderately calcified fibrous lesion with 80% stenosis during avf angioplasty accessed through the proximal left cephalic arch with in-stent stenosis.Lesion length and artery diameter were respectively 40mm and 12mm.The device was inspected prior to use and was reported to be in normal and acceptable condition.The device was prepped as per the ifu with no issues identified.An inflation device was used (bard presto).No resistance was experienced during the advancement with the device and it did pass through a previously deployed stent.A circumferential burst was reported during device inflation at 10 atm.Many attempts were made via 2 access points to retrieve the balloon material but they were not successful (dialysis access graft thrombosis and occlusion occurred, rendering the access not usable).The burst of the balloon and subsequent embolization of the left-over balloon material has left the patient¿s dialysis access graft occluded.No excessive force was used.Fragments remains in patient.No attempt to snare the fragment was made because the fistula had thrombosed due to the occlusive nature of the balloon fragment.Further treatment for the patient is pending.The thrombosed fistula will require a surgical excision of the fragment with possible declot at a later date.The patient is reported to be stable currently.
 
Additional Manufacturer Narrative
Additional information: the fragment was removed from the patient 7 days post initial procedure.The physician was able to declot the fistula after surgical removal of the obstruction device evaluation: the fortrex 0.035in otw pta balloon catheter was received for evaluation within a tyvek pouch that contained two separate plastic pouches.In the nested series sealed biohazard pouches was a zippered closure plastic pouch that contained the balloon catheter and 7fr introducer sheath.A nested series of zippered closure plastic pouches contained a specimen jar that contained the distal segment of the fortrex balloon catheter.No cine images from the procedure were received for evaluation.All components of the fortrex balloon catheter were accounted for.The proximal segment of the balloon catheter included the y-manifold, the catheter, proximal balloon bond, inner guidewire lumen, and both radiopaque marker bands.The balloon chamber material separation face is a radial/circumferential tear.The inner guidewire lumen exhibits tensile stretching and necking down.The damage is consistent with the balloon chamber material bunching up at the mouth of the support catheter during the withdrawal.The distal segment of the balloon catheter included the distal segment of balloon chamber material, and the inner guidewire distal tip.The balloon chamber material was bunched up over the distal tip.The balloon chamber material exhibited both radial and longitudinal tearing.If information is provided in the future, a supplemental report will be issued.

Brand Name
FORTREX 0.035 OTW PTA BALLOON CATHETER
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
MEDTRONIC COVIDIEN
4600 nathan lane
plymouth MN 55442
MDR Report Key8273558
Report Number2024500-2019-00001
Device Sequence Number16664356
Product Code LIT
UDI-Device Identifier00763000106430
UDI-Public00763000106430
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K142654
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/20/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/25/2021
Device Catalogue NumberA35HPV12080080
Device Lot NumberA744182
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/16/2019
Initial Date Received by Manufacturer 01/04/2019
Supplement Date Received by Manufacturer01/24/2019
Initial Report FDA Received Date01/24/2019
Supplement Report FDA Received Date02/20/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age55 YR